Texas, 2017Tornado and Flash Flood in Texas, April 2, 2017
April 2, 2017 · NWS HGX · 11 events in 6 counties and zones
A storm system produced large hail, strong winds, a tornado and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced large hail, strong winds, a tornado and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 2, 5:46 AM CST, 25 minutes earlier.
Area forecast discussion, Apr 2, 5:46 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
646 AM CDT Sun Apr 2 2017
.AVIATION [12Z TAF Issuance]...
Complex forecast this morning, and really can't fit in quite all
the details even with the current very long TAFs. Essentially
looking at two periods of thunderstorms, though towards the north,
these will likely appear more as one blended wave. But storms
this morning are on/near a warm front lifting north. Mid-day to
afternoon, the cold front will swing in, bringing another
opportunity for storms. Through it all, lots of IFR ceilings
and/or visibilities, though some - likely nearer the coast - will
have an opportunity to improve to MVFR and possibly even the edge
of VFR for a couple hours. Will dry out this evening, and will
look for winds to veer towards westerly overnight.
&&
.PREV DISCUSSION /Issued 603 AM CDT Sun Apr 2 2017/...
.SHORT TERM [Today/Tonight]...
Enhanced and Moderate risk areas for severe weather are in place
across the vast majority of Southeast Texas. Though the moderate
risk area has been slimmed up and moved north such that only the
northeast portions of our area remain in this highest risk area,
it would be dangerous to let down your guard - even enhanced
slight is a significant increase in potential over the
climatological average. Even areas which have been changed from
moderate to enhanced have environmental parameters that are very
supportive of severe weather, and any storms that can form will
have high end potential. Depending on severe type and location, we
are looking at a potential hazard that is 15-30 times higher than
an "any given" April 2. Additionally, any storms will be capable
of producing heavy rain (particularly north of I-10, which may see
the impacts of a relatively slow moving MCS later in the day),
and so carries a potential for flash flooding.
Currently, there is a broad swath of rain occurring from North Texas
down into Southwest Texas. Multiple severe thunderstorm warnings,
flood advisories, and flash flood warnings are in effect in
conjunction with these storms as of 4 am. IR satellite shows
multiple updrafts with cloud top temperatures in the vicinity of -70
to -75C. Additionally, streamer showers are beginning to bloom from
around Matagorda Bay northward towards Brenham. Surface analysis
shows a developing low along the Mexico border between Del Rio and
Eagle Pass, with a boundary extending to the northeast, associated
with this low pressure.
This low pressure center will move northeastward into Texas this
morning, bringing its warm front north across our area, likely to be
enhanced by a cool outflow boundary from the current overnight
convection. Where exactly this boundary reaches this morning is
likely to have important consequences - as you might guess, the new
moderate risk area lines up with where the front is expected to be,
and is where the large bulk of guidance focuses the greatest storm
activity. This is aided by the nose of the low level jet pushing
northward out of the Gulf. A low that comes in farther south, or a
front that fails to push farther north would increasingly bring
parts of Southeast Texas into play.
Meanwhile, south of the front in the warm sector, storms may have a
harder time forming without a helpful boundary or low level jet
convergence to aid in lift, and with the upper jet not quite into
place to aid in vertical motion. However, short range models are
generating some cellular growth, and these cells will have a very
favorable environment in which to work. There will be copious
amounts of moisture and instability; SPC mesoanalysis already shows
2000+ MLCAPE in southern parts of the area, and precipitable water
is expected to increase to 1.5 inches this morning. Balanced against
the instability is moderate deep layer and strong low level shear.
Forecast soundings show large, looping hodographs with sufficient
helicity for tornado potential. Ultimately, while the greater number
of storms may be on the northern edge of our area, any storm that
forms anywhere in the area will be in a rich environment for storm
development and poses a threat.
Another source for severe weather will come as the low continues to
move off to the northeast, and its cold front swings through the
area this afternoon. While initial development in this hit may begin
as discrete cells, the expectation is that shear will become more
parallel to the line, resulting in upscale growth to a line of
convection. As a result, damaging winds looks to be the primary
threat here. Behind the front, the cyclone's dry slot will help
bring an influx of drier air into the area, and rain potential will
wind down from west to east through the late afternoon and evening.
Luchs
.LONG TERM [Monday Through Sunday]...
Monday will be noticeably drier as west winds develop in wake of
a Pacific front and upper level trough. Tuesday into Wednesday
synoptic models are in pretty good agreement with another strong
trough developing in the Rockies that eventually pushes into the
Plains Tuesday night. The upper level low then moves into the
Midwest on Wednesday with a cold front pushing through Texas.
There may be enough moisture for a few showers and isolated storm
but overall the rain chances look small. A cool/dry airmass should
remain in place for the end of the week with temperatures a few
degrees below normal for a change. Upper level ridging builds over
the coming weekend so expect temperatures to increase to above
normal.
Overpeck
.MARINE...
Strong southerly winds will continue today with rough seas. Small
craft advisory is in effect through this evening. Winds should
shift tonight and Monday to the west as a Pacific front pushes off
the coast. This should allow for seas to subside. Southerly winds
return on Tuesday but another cold front pushes off the coast
Wednesday. Offshore winds may be stronger with this front and
advisory or caution conditions may be met Wednesday into Thursday.
Light offshore winds continue on Thursday allow seas to decrease.
Overpeck
.CLIMATE...
In case you missed it, Galveston tied another record high
temperature yesterday reaching 81 degrees.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 57 82 59 87 / 90 40 0 0 0
Houston (IAH) 80 61 84 62 86 / 90 40 0 0 0
Galveston (GLS) 78 66 79 70 79 / 80 50 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from 10 AM CDT this morning through this
evening for the following zones:
Brazos...Burleson...Grimes...Houston...Madison...Polk...San
Jacinto...Trinity...Walker.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Matagorda Bay.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Waters from
Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
NEAR TERM...Overpeck
SHORT TERM...Luchs
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs/Overpeck
FIRE WEATHER...OverpeckHazardous weather outlook, Apr 2, 3:26 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
426 AM CDT Sun Apr 2 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-030930-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
426 AM CDT Sun Apr 2 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
There is a moderate risk of severe weather mainly east and
northeast of a College Station to Cleveland line. To the south and
west of that line there is an enhanced risk for severe weather.
All modes of severe weather will be possible - tornadoes, large
hail and damaging winds. There is also the potential for heavy
rainfall and flash flooding. A flash flood watch is in effect
today for areas north of a Brenham to Livingston line.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
GMZ330-335-350-355-370-375-030930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
426 AM CDT Sun Apr 2 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Beach hazards will continue to day with elevated tide levels
about 1.5 feet above normal. Coastal flooding is not expected but
there could be some minor impacts along Bolivar Peninsula. Rip
currents will also be possible along Gulf facing beaches. Small
craft advisories continue today for the coastal waters and bays.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Small craft advisories may be needed Wednesday into Thursday as a
strong cold front pushes off the coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Event by event
6 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Waller
- When
- April 2, 6:11 AM CST
- Where
- Waller County, 11.03 mi NNE of Waller
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.188, -95.828
Thunderstorm winds downed a tree along FM 1488 near Oak Hollow Blvd.
Hail, Montgomery
- When
- April 2, 6:35 AM CST
- Where
- Montgomery County, 1.38 mi WNW of Montgomery
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.390, -95.700
Quarter sized hail was reported.
Hail, Houston
- When
- April 2, 10:25 AM CST
- Where
- Houston County, 0.65 mi NW of Austonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.186, -95.638
Quarter sized hail was reported.
Thunderstorm Wind, Walker
- When
- April 2, 11:25 AM CST
- Where
- Walker County, 1.25 mi ENE of Crabbs Prairie
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.754, -95.650
Trees were downed near the intersection of Highway 75 and FM 1696.
Tornado, Walker
- When
- April 2, 11:25 AM CST to 11:27 AM CST
- Where
- Walker County, 1.1 mi ENE of Country Campus to 1 mi NE of Country Campus
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.824, -95.432
At the beginning of its path, the tornado deposited a barn across and onto Jim White Road before it tracked across an open field and damaged trees.
Flash Flood, Houston
- When
- April 2, 11:33 AM CST to 1:00 PM CST
- Where
- Houston County, 2.46 mi WNW of Grapeland to 3.1 mi NW of Cut
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.497, -95.507
Numerous roads were flooded and impassable in Grapeland, Latexo and Crockett. Sections of Loop 304 and Highway 19 in Crockett were closed due to flooding.
Thunderstorm Wind, Walker
- When
- April 2, 11:45 AM CST
- Where
- Walker County, 4.46 mi E of Riverside
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.860, -95.346
Numerous trees were downed with some onto homes.
Thunderstorm Wind, San Jacinto
- When
- April 2, 11:55 AM CST
- Where
- San Jacinto County, 4.2 mi SE of Napier
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.450, -94.960
Thunderstorm winds downed trees.
Thunderstorm Wind, Houston
- When
- April 2, 12:00 PM CST
- Where
- Houston County, Kennard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.360, -95.180
Numerous trees were downed and a barn was damaged.
Thunderstorm Wind, San Jacinto
- When
- April 2, 12:18 PM CST
- Where
- San Jacinto County, 1.71 mi ENE of Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.563, -95.226
Trees downed near Evergreen by thunderstorm winds.
Hail, Jackson
- When
- April 2, 4:40 PM CST
- Where
- Jackson County, 6.77 mi ESE of Edna Jackson Co Arpt
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 28.951, -96.483
Golf ball sized hail destroyed a vehicle windshield near the intersection of Highway 172 and Highway 111.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20172 deaths · $6.2 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20171 death · $7.5 million · EF1 · 66 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20173 injured · $1.4 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 2017$2.0 million · EF2 · 34 events
- Rip Current in Florida, April 2, 20171 death · 1 event
- Damaging Wind in Mississippi, April 2, 20171 death · 50 kt wind · 1 event
- Tornado and Hail in Arkansas, April 2 to 4, 2017$100,000 · EF1 · 14 events
- Tornado and Hail in Texas, April 2, 2017$50,000 · EF1 · 14 events
- Hail and Damaging Winds in Arkansas, April 2, 2017$153,000 · 1.75 in hail · 5 events
- Strong Wind in Tennessee, April 2, 2017$80,000 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20171 injured · EF1 · 13 events
- Hail in Texas, April 2, 2017$27,000 · 3.01 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693059, 693060, 693064, 693067, 693184, 693653, 693079, 693068, 693070, 693074, 693078.